Hail, Calhoun
- When
- May 2, 1:56 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -94.540
Trained spotter reported quarter sized hail.
A roughly NE to SW oriented cold front that was slowly progressing eastward stalled out about half way across the state, awaiting storms to fire up along and ahead of it during the afternoon and evening hours. Similar to previous days, the convective environment was not tremendous, but was enough to warrant at least limited concern.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A roughly NE to SW oriented cold front that was slowly progressing eastward stalled out about half way across the state, awaiting storms to fire up along and ahead of it during the afternoon and evening hours. Similar to previous days, the convective environment was not tremendous, but was enough to warrant at least limited concern. MUCAPE values approached 1500 - 2000 J/kg by the afternoon hours, especially over the southern parts of the state, along with bulk shear values around 30 to 40 kts by mid to late afternoon. As a result, a few strong to severe storms initiated by mid-afternoon and produced periods of severe hail into the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 2, 11:41 AM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1241 PM CDT Wed May 2 2018 .SHORT TERM.../Today through Tonight/ Issued at 344 AM CDT Wed May 2 2018 The bulk of convection has ended across the forecast area early this morning. Storm across Missouri have edged into the south with a few heavy downpours and lightning, but little severe threat at this point. However, on northern edge of the rain shield, strong winds from the south have developed with frequent gusts to 50 mph with a top gust to 54 mph at Chariton. These will continue to migrate east over the next hour or two and eventually subside prior to sunrise as the precipitation continues eastward. Otherwise, the surface front is settling into the state and will continue a slow drop south into the afternoon although becoming nearly stationary by late afternoon. Most of the CAMS models indicate a relatively quiet morning for much of the forecast area although there are hints of an isolated shower/thunderstorm near the boundary where convergence remains stronger. Given this, have generally gone dry in most locations after sunrise although kept some storms near the boundary. Convergence will strengthen into boundary by the afternoon as low level flow backs. MUCapes will be around 2000-2500 j/kg along and south of the front with 40-50kts of deep layer shear. This will certainly be sufficient for large hail production once again along with the potential for damaging wind gusts, especially in the far south in the warm sector. Isolated tornadoes will also be possible with storms near the boundary. SPC has highlighted much of southern Iowa in an enhanced outlook with a very small area of moderate outlooks, mainly from the higher wind threat. Models indicate a forward propagating convective system will pass east northeast through the state during the evening into the early morning hours as the low level jet veers overnight. Localized heavy rainfall remains a concern, given the 1.25-1.50 PWATS and strong moisture transport into the state. Even with all the convection this afternoon and tonight, the front will move little and will actually begin to drift north late tonight ahead of approaching upper system on Thursday. This ongoing warm advection overnight may help isolated/scattered convection to linger late tonight after passage of any convective complex. .LONG TERM.../Thursday through Tuesday/ Issued at 344 AM CDT Wed May 2 2018 By early Thursday morning, the trough and upper low over the western US will be lifting northeastward over the Rockies. At the surface, a 1004mb low pressure will be near north central Kansas at 12z with the stationary boundary extending from this low across southern Iowa or perhaps even northern Missouri. As was previously mentioned, the exact location of this boundary and it's orientation won't be sorted out until after Wednesday's convection wanes. Still expect the typical lull in overall convective activity during the morning hours Thursday per NAM and WRF ARW/NMM. As the trough/upper low approaches Iowa's doorstep by 00z Friday, the surface low will move northeastward through southeast Nebraska into western Iowa. This will help to lift the warm front farther north into Iowa with most models showing the orientation of the boundary from west- southwest to east-northeast somewhere between I-80 to near Highway 20 by late afternoon. Within the warm sector, MLCAPE values will range from 1000 to 2000 J/kg with higher values up towards 3000 J/kg possible over western Iowa if more clearing is realized. There will be plenty of shear with 0-6km bulk shear values in excess of 60 knots supportive of supercell development. Hail will be the primary concern, especially if the NAM, which has more CAPE in the hail growth layer, comes to fruition. Not far behind it will be the tornado threat. With the low pressure entering the state, expect perhaps the best tornado setup out of this multi-day event as winds should back locally in the vicinity of this low and the boundary increasing low level helicity values. Also by Thursday, hydrology concerns will be peaking depending on how and where the rain falls on Wednesday. Much of Wednesday's and Thursday's heavier rain is forecast to fall over the southeastern half of the state, which missed out on much of Tuesday's rains that were focused over central and northern Iowa. The southern 2/3rds of the state is also the part of the state that had a dry April with many areas 2 to 3 inches below normal. While the dryness will allow for infiltration and absorption of rainfall into the soil, if the soil becomes saturated with mainly barren fields, this will lead to increased runoff efficiency and perhaps isolated flash flooding. The trough axis will move east of Iowa Friday morning bringing a break from the stormy and wet weather. Subsidence and drier air will arrive on Friday giving ample sunshine. The upper air pattern will evolve into northwest flow through the weekend. A weak boundary drops through late Saturday into Sunday bringing a chance for showers or thunderstorms. Otherwise, temperatures this weekend into early next week will generally be above normal. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1241 PM CDT Wed May 2 2018 IFR/MVFR stratus remains in place across much of central Iowa either side of a stationary front along a KICL-KAMW-KALO line at 18z. This will remain in place through the afternoon and then gradually lift, coincident with increases in thunderstorm chances into the early evening. Have mentioned most likely periods of thunder, bounded by lesser VCSH chances, but any precip will be capable of producing thunder. Did not mention further to avoid prolonged precip or thunder. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Ansorge AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 359 AM CDT Wed May 2 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-030900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 359 AM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a Slight to Enhanced Risk of severe weather Wednesday. especially during the afternoon and evening hours. Large hail, damaging wind gusts, and isolated tornadoes are possible, especially over central and southern Iowa. This same area may also see locally heavy rainfall and is under a Marginal Risk of excessive rainfall. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Slight to Enhanced Risk of severe weather continues on Thursday for similar areas as well. Large hail, a few tornadoes, and damaging wind gusts will be possible. There is also the chance for locally heavy rainfall with the eastern half of Iowa under a Marginal Risk of excessive rainfall. Thunderstorm chances will return to the area late Saturday into Sunday; however, severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from time to time through Thursday, especially from the late afternoon into the evening. Ansorge
The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
5 hail. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Trained spotter reported torrential rain and lots of quarter sized hail.
Trained spotter reported heavy rain and quarter sized hail.
Trained spotter reported hail ongoing for the about 10 minutes, including up to golf ball sized hail.
Emergency manager reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752651, 752652, 752653, 752654, 752655.